Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2016, 2:50 AM CDT for Mower County, Minnesota; Mitchell County, Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 2:50 AM CDT (07:50 UTC)
- Expired
- Jul 7, 2016, 3:30 AM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 140 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:02 AM CDT | TSTM WND DMG | Osage, IA | SEVERAL LARGE TREE BRANCHES BLOWN DOWN |
| Jul 7, 3:02 AM CDT | TSTM WND DMG | Osage, IA | SEVERAL LARGE TREE BRANCHES BLOWN DOWN. |
| Jul 7, 3:03 AM CDT | TSTM WND DMG | 2 Sw Austin, MN | 8-INCH DIAMETER TREE LIMB FELL ONTO A HONDA CRV DAMAGING THE HOOD |
| Jul 7, 3:03 AM CDT | TSTM WND DMG | 2 Sw Austin, MN | 8-INCH DIAMETER TREE LIMB FELL ONTO A HONDA CRV DAMAGING THE HOOD. |
| Jul 7, 3:05 AM CDT | TSTM WND DMG | Austin, MN | SEVERAL REPORTS OF TREES DOWN IN THE AUSTIN AREA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 12:47 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
334
WUUS53 KARX 070750
SVRARX
IAC131-MNC099-070830-
/O.NEW.KARX.SV.W.0050.160707T0750Z-160707T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MITCHELL COUNTY IN NORTH CENTRAL IOWA...
MOWER COUNTY IN SOUTHEASTERN MINNESOTA...
* UNTIL 330 AM CDT
* AT 250 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GLENVILLE TO 7 MILES SOUTHEAST OF NORTHWOOD TO NORA
SPRINGS...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ST. ANSGAR AROUND 300 AM CDT.
OSAGE AROUND 305 AM CDT.
RAMSEY AND LYLE AROUND 310 AM CDT.
AUSTIN AND STACYVILLE AROUND 315 AM CDT.
ROSE CREEK AND BROWNSDALE AROUND 320 AM CDT.
ADAMS AND RICEVILLE AROUND 325 AM CDT.
GRAND MEADOW AROUND 330 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LANSING...MAYVILLE...DEXTER...MAPLEVIEW AND WALTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4384 9305 4383 9255 4322 9255 4322 9302
4350 9303 4350 9305
TIME...MOT...LOC 0750Z 258DEG 38KT 4357 9325 4339 9309 4313 9300
HAIL...<.75IN
WIND...60MPH
$$
LAWRENCE4 follow-up statements
982
WWUS53 KARX 070803
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
303 AM CDT THU JUL 7 2016
IAC131-MNC099-070830-
/O.CON.KARX.SV.W.0050.000000T0000Z-160707T0830Z/
MITCHELL IA-MOWER MN-
303 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR MITCHELL AND MOWER COUNTIES...
AT 302 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAYWARD TO NEAR ST. ANSGAR TO NEAR FLOYD...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
STACYVILLE AROUND 310 AM CDT.
BROWNSDALE...ADAMS AND ROSE CREEK AROUND 320 AM CDT.
RICEVILLE AROUND 325 AM CDT.
GRAND MEADOW AROUND 330 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LANSING...MAYVILLE...DEXTER...MAPLEVIEW AND WALTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. IF CAMPING, SEEK SAFE SHELTER IMMEDIATELY.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY.
&&
LAT...LON 4384 9305 4383 9255 4322 9255 4322 9302
4350 9303 4350 9305
TIME...MOT...LOC 0802Z 245DEG 38KT 4366 9313 4342 9290 4316 9281
HAIL...0.75IN
WIND...60MPH
$$
LAWRENCE696
WWUS53 KARX 070815
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT THU JUL 7 2016
IAC131-MNC099-070830-
/O.CON.KARX.SV.W.0050.000000T0000Z-160707T0830Z/
MITCHELL IA-MOWER MN-
315 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR MITCHELL AND MOWER COUNTIES...
AT 314 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RAMSEY TO NEAR STACYVILLE TO 8 MILES NORTHEAST OF
FLOYD...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
RICEVILLE AROUND 325 AM CDT.
GRAND MEADOW AROUND 330 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LANSING...MAYVILLE...DEXTER...MAPLEVIEW AND WALTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. IF CAMPING...SEEK SAFE SHELTER IMMEDIATELY.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY.
&&
LAT...LON 4384 9305 4383 9255 4322 9255 4322 9302
4350 9303 4350 9305
TIME...MOT...LOC 0814Z 243DEG 43KT 4372 9295 4348 9272 4323 9263
HAIL...0.75IN
WIND...60MPH
$$
LAWRENCE256
WWUS53 KARX 070821
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 AM CDT THU JUL 7 2016
IAC131-MNC099-070830-
/O.CON.KARX.SV.W.0050.000000T0000Z-160707T0830Z/
MITCHELL IA-MOWER MN-
321 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN MITCHELL AND CENTRAL MOWER COUNTIES...
AT 320 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BROWNSDALE TO NEAR LE ROY TO NEAR ELMA...MOVING
NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
GRAND MEADOW AROUND 330 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LANSING...MAYVILLE...DEXTER...WALTHAM AND ELKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. IF CAMPING, SEEK SAFE SHELTER IMMEDIATELY.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY.
&&
LAT...LON 4384 9305 4383 9255 4322 9255 4322 9266
4354 9282
TIME...MOT...LOC 0820Z 243DEG 43KT 4376 9285 4352 9262 4326 9253
HAIL...0.75IN
WIND...60MPH
$$
LAWRENCE789
WWUS53 KARX 070830
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT THU JUL 7 2016
IAC131-MNC099-070839-
/O.EXP.KARX.SV.W.0050.000000T0000Z-160707T0830Z/
MITCHELL IA-MOWER MN-
330 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MITCHELL AND CENTRAL
MOWER COUNTIES WILL EXPIRE AT 330 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKEND SOME AND ARE
MOVING OUT OF THE AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
IF YOU EXPERIENCED STRONG WINDS OR HAIL...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE IN LA CROSSE ON FACEBOOK OR TWITTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL AND NORTHEASTERN IOWA.
LAT...LON 4384 9305 4383 9255 4322 9255 4322 9266
4354 9282
TIME...MOT...LOC 0827Z 258DEG 38KT 4376 9285 4352 9262 4326 9253
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:49 AM CDT, 1 minute earlier.
Area forecast discussion, Jul 7, 2:49 AM CDT, 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 249 AM CDT THU JUL 7 2016 .SHORT TERM...(Today through Tonight) Issued at 249 PM CDT THU Jul 7 2016 Surface analysis at 2 am had a warm front draped west-east from northern IA into far south WI. Rich theta-e air advecting northeast out of the Plains into/over the warm front, combined with a weak mid- level trough was producing a fairly strong QLCS across southern MN into central/western IA. This line was racing east around 40 mph and should be into southeast MN/northeast Ia by 3 am, then gradually weakening as it crosses east of the Mississippi River after 4 am. Will see that QLCS mostly pushed east out of the area by mid- morning, leaving a brief quiet period from late morning into the early afternoon. Increasing moisture transport into the area ahead of low pressure pushing out of the Plains expected to produce scattered shower/thunderstorm through the afternoon. Expect these storms to gradually ramp up going into late afternoon/early evening as cold front pushes from MN/IA. Plenty of CAPE will work with 0-3km bulk shear of 25-35kt for strong to severe storm potential... damaging wind being the main threat. Current thinking is there will be a fairly solid line of incoming storms with the front but there may be a northern mechanically/pva forced component and a southern/more thermodynamically-driven component as the front rolls in. In theory then, it is quite possible that the line of storms may split north south of I-90 during the early evening. Have left mostly likely pops in for the entire area for now/highest north with the pva, but wanted to convey the possibility of the split. Expecting the cold front/bulk of storms to lift northeast of I-94 after midnight. .LONG TERM...(Friday through Wednesday) Issued at 249 PM CDT THU Jul 7 2016 Friday will see a continued chance of showers and storms mainly northeast of I-94 along with fairly breezy northwest winds in cyclonic flow behind low pressure over the Upper Peninsula. Cooler and drier otherwise with highs in the 70s. High pressure builds in for the weekend for a dry/cooler spell. Shower/thunder chances returns Monday through Wednesday as low pressure tracking across the Northern Plain into southern Canada pushes a cold front toward/through the region. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1100 PM CDT Wed Jul 6 2016 Still some uncertainty with how the area of thunderstorms moving east/southeast out of the northern plains will evolve-track overnight. Latest NAM joins the EC with taking the activity more southeast - away from the taf sites. Mesomodels though still favor bringing some shra/ts across krst/klse in the 09-12z (or so) time frame. HRRRs doing the best with current convection and will lean toward that solution for now. Will stay optimistic with cigs, keeping it predominately VFR. Somewhat variable clouds tomorrow with winds likely from an easterly direction Thu. Another round of shra/ts for the region Thu evening, but some hints that most of the activity could move north and south of the taf sites. Confidence not high on how this will evolve...with any lingering morning convection playing an important role. Will add vcts for the moment, but expect some refinement to this forecast through the day Thu. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION...Rieck
Hazardous weather outlook, Jul 6, 9:23 AM CDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 923 AM CDT WED JUL 6 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 923 AM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWARD INTO THE AREA LATER TONIGHT. WHILE CONFIDENCE REMAINS RATHER LOW ABOUT HOW WIDESPREAD THUNDERSTORMS WILL BECOME...ANY STORMS THAT DEVELOP COULD BE STRONG WITH GUSTY WINDS...HAIL...AND TORRENTIAL DOWNPOURS...ESPECIALLY ACROSS NORTHEAST IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ONE OR TWO ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY INTO FRIDAY. STORMS MAY BECOME SEVERE THURSDAY AFTERNOON INTO THURSDAY NIGHT AND MAY ALSO PRODUCE LOCALIZED HEAVY RAINS. THUNDERSTORMS ARE AGAIN POSSIBLE NEXT MONDAY AND TUESDAY. AT THIS TIME...IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NEEDED THURSDAY INTO THURSDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. LAWRENCE/DAS/BOYNE
In the hours before
Special weather statement, Jul 7, 2:25 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 225 AM CDT THU JUL 7 2016 IAZ008-009-018-019-MNZ079-086-087-094-095-070900- CHICKASAW-FLOYD-MITCHELL-HOWARD-DODGE-WABASHA-MOWER-FILLMORE-OLMSTED- 225 AM CDT THU JUL 7 2016 ...AN AREA OF STRONG THUNDERSTORMS MOVING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 4 AM... AT 223 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR WALDORF TO NEAR FOREST CITY TO NEAR IOWA FALLS. MOVEMENT WAS EAST AT 50 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS. THROUGH 4 AM...LOCATIONS IMPACTED INCLUDE... ROCHESTER...AUSTIN...CHARLES CITY...CRESCO...OSAGE...NEW HAMPTON... DODGE CENTER...PRESTON...MANTORVILLE...STEWARTVILLE...BYRON... PLAINVIEW...PINE ISLAND...CHATFIELD... SPRING VALLEY...EYOTA... NASHUA AND NORA SPRINGS. FREQUENT CLOUD TO GROUND LIGHTNING AND QUICK RAINFALL AMOUNTS UP TO ONE INCH CAN ALSO BE EXPECTED WITH THESE STORMS. IF OUTDOORS OR CAMPING, SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4420 9305 4419 9208 4291 9208 4291 9302 TIME...MOT...LOC 0723Z 265DEG 48KT 4388 9368 4330 9355 4255 9332 LAWRENCE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:25 AM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 95 min |
| Jul 7, 3:52 AM CDT | Special Weather Statement | ARX | Fillmore, Houston, Olmsted, Wabasha, Winona | 53 min |
| Jul 7, 4:11 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 64 min |
| Jul 7, 4:29 AM CDT | Special Weather Statement | ARX | Houston | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.